Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 100, NWS Austin/San Antonio, TX

June 3, 2009Atascosa County, Bexar County, Medina County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 3, 2009, 3:04 PM CDT for Atascosa County, Bexar County, Medina County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2009, 3:04 PM CDT (20:04 UTC)
Expired
Jun 3, 2009, 3:30 PM CDT
In force
26 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Atascosa County, TX, Bexar County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 85 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 12:46 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 3, 12:46 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1246 PM CDT WED JUN 3 2009

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE TAF PERIOD.
DIURNAL HEATING AND A S/W TROF WILL INCREASE INSTABILITY ACROSS
THE REGION THIS AFTERNOON THROUGH THIS EVENING. WILL SEE DEVELOPMENT
OF CB ACROSS SOUTHEAST TEXAS WITH SHRA/TSRA...BUT THE BULK OF THE
ACTIVITY WILL REMAIN E-SE OF THE I-35 CORRIDOR ACROSS THE COASTAL
PLAINS AND EAST TEXAS. A STRAY SHRA/TSRA COULD AFFECT TAF SITES
AFTER 20Z...BUT HAVE LEFT EXPLICIT MENTION OUT OF TAFS DUE TO
LOW CERTAINTY. LIGHT W TO NW SFC WINDS WILL GRADUALLY VEER TO NRLY
THEN NERLY THROUGHOUT THE TAF PERIOD...BUT ARE EXPECTED TO REMAIN
AOB 10 KTS.

&&

.PREV DISCUSSION... /ISSUED 1101 AM CDT WED JUN 3 2009/

UPDATE...
OVERNIGHT MCS HAS LEFT A SOMEWHAT STABILIZED AIRMASS ACROSS SOUTH
CENTRAL TEXAS THIS MORNING. HAVE REMOVED THUNDER MENTION FOR THE
REMAINDER OF THIS MORNING AND HAVE GONE 20 POPS ACROSS THE BOARD.
MEANWHILE, A SURFACE COLD FRONT ACROSS WEST CENTRAL TEXAS IS
MOVING SOUTHWARD AND MID LEVEL SHORT-WAVE MOVING EAST ACROSS
CENTRAL TEXAS. AIRMASS WILL SLOWLY DESTABILIZE THIS AFTERNOON AND
HAVE MAINTAINED CHANCE POPS ACROSS THE AREA. MAY SEE SOME STRONG
STORMS AND LOCALLY HEAVY DOWNPOURS, ALTHOUGH WILL NOT MENTION IN
FORECAST AS THEY WILL BE ISOLATED WITH UNCERTAINTY AS TO LOCATION.
OTHER THAN SOME MINOR ADJUSTMENTS TO THE SENSIBLE WEATHER GRIDS
FOR THIS AFTERNOON AND EVENING BASED ON OBSERVATIONAL TRENDS,
REMAINDER OF SOUTH CENTRAL TEXAS FORECAST IS ON TRACK.

PREV DISCUSSION... /ISSUED 643 AM CDT WED JUN 3 2009/

AVIATION...
WEAK MCS WAS ABLE TO MODIFY THE AIR TO REMOVE MOST LOW CLOUDS FROM
THE AREA AND LIMIT PRECIP THIS MORNING. A FEW SHOWERS ARE STILL
ANTICIPATED WHEN A COOL FRONTAL ZONE BECOMES ESTABLISHED OVER THE
AREA LATE THIS MORNING SOME ELEVATED SHOWERS WILL ALSO TRACK
SOUTH FROM THE SJT AREA THIS MORNING. WHILE GOOD LAPSE RATES ALOFT
COULD SUPPORT AFTERNOON CONVECTION, THE FOCUS SHOULD BE BETTER
SOUTH OF THE I-35 TERMINALS. FARTHER WEST, SOME MOISTURE POOLING
ALONG THE RIO COULD OFFER MORE OPPORTUNITY FOR CONVECTION, SO A
PROB30 GROUP CONTINUES FOR THIS AREA THIS AFTERNOON. STABLE
WEATHER AND VFR CONDITIONS SHOULD RESUME LATE TONIGHT WITH MOSTLY
LIGHT NORTH WINDS.

PREV DISCUSSION... /ISSUED 320 AM CDT WED JUN 3 2009/

DISCUSSION...
MESO HIGH ACTIVITY EARLY THIS MORNING CONTINUES TO WEAKEN AND
SHOULD DIMINISH EAST OF THE ESCARPMENT IN THE NEXT FEW HOURS.
DISTURBANCES IN NORTHWEST FLOW WILL PUSH A WEAK FRONT INTO THE
AREA TODAY. FRONT WAS SERVE AS A FOCUS FOR SHOWERS AND
THUNDERSTORMS LATE MORNING THROUGH THE AFTERNOON. ADDITIONAL
DISTURBANCES TONIGHT WILL PUSH THE FRONT THROUGH THE AREA WITH
SHOWERS AND STORMS..MORE NUMEROUS ALONG AND EAST AND SOUTH OF THE
ESCARPMENT AS THE FRONT PUSHES THROUGH THESE AREAS. SURFACE RIDGE
WILL BUILD IN BEHIND THE FRONT AND WITH SUBSIDENT NORTHWEST FLOW
ALOFT..MOSTLY SUNNY SKIES ARE EXPECTED ON THURSDAY. SUBTROPICAL
RIDGE BUILDS IN FROM THE SOUTHWEST FRIDAY WITH HIGHS ON THE
UPTREND. READINGS COULD ECLIPSE THE CENTURY MARK OVER THE MID RIO
GRANDE PLAINS FRIDAY AFTERNOON. ANOTHER STORM SYSTEM OVER THE FOUR
CORNERS WILL SPREAD EAST ACROSS THE CENTRAL PLAINS SATURDAY
QUASHING THE UPPER RIDGE WITH SUBTROPICAL JET ENTRY THROUGH THE
REGION. CONTINUED VERY WARM TO HOT SATURDAY WITH HIGHS RANGING
FROM THE LOWER 90S OVER THE HILL COUNTRY AND EASTERN CWA TO OVER
100 ALONG THE RIO GRANDE PLAINS. LOWS WILL BE WARMING THROUGH THE
WEEKEND AS WELL (MOSTLY IN THE 70S BY SUNDAY) WITH SOUTHEAST FLOW
RETURNING AND DAYTIME HIGHS ABOVE NORMAL. WEAK DISTURBANCES IN A
SLIGHTLY STRENGTHENING SUBTROPICAL JET MONDAY EVENING MAY FORCE
DEVELOPING CONVECTION ALONG THE MEXICAN PLATEAU EASTWARD INTO FAR
WESTERN SECTIONS. OTHERWISE..WESTERLY FLOW ALOFT BY MIDWEEK SHOULD
KEEP SURFACE BASED MOISTURE CAPPED OFF FROM DEVELOPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              91  69  91  66  95 /  40  40  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  91  68  91  61  95 /  40  40  -   -   -
NEW BRAUNFELS MUNI AIRPORT     92  67  91  64  96 /  50  40  -   -   -
BURNET MUNI AIRPORT            89  63  88  64  93 /  40  20  -   -   -
DEL RIO INTL AIRPORT           93  72  96  72  98 /  20  20  -   -   -
GEORGETOWN MUNI AIRPORT        90  65  88  64  92 /  40  30  -   -   -
HONDO MUNI AIRPORT             93  70  92  67  95 /  40  30  -   -   -
SAN MARCOS MUNI AIRPORT        92  67  90  64  93 /  40  40  -   -   -
LA GRANGE - FAYETTE REGIONAL   92  70  87  63  92 /  40  40  -   -   -
SAN ANTONIO INTL AIRPORT       91  70  92  67  94 /  40  40  -   -   -
STINSON MUNI AIRPORT           94  72  93  68  96 /  40  40  -   -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/25
Hazardous weather outlook, Jun 3, 6:04 AM CDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
604 AM CDT WED JUN 3 2009

TXZ171>173-183>194-202>209-217>225-228-041115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
604 AM CDT WED JUN 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 3, 9:28 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
928 AM CDT WED JUN 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0200 AM     LIGHTNING        2 NE LAKEWAY            30.39N  97.96W
06/03/2009                   TRAVIS             TX   BROADCAST MEDIA

            LIGHTNING STRIKE CAUSED FIRE IN A HOME IN THE 1700
            BLOCK OF TRAIL OF THE WOODS NEAR THE SHORE OF LAKE
            TRAVIS. NO INJURIES REPORTED.

&&

EVENT NUMBER 00644

CJM
Local storm report, Jun 3, 2:01 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
201 PM CDT WED JUN 03 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1112 PM     HAIL             3 NW BANDERA            29.76N  99.11W
06/02/2009  M0.62 INCH       BANDERA            TX   COCORAHS

            HAIL REPORTED NORTHWEST OF BANDERA.

&&

EVENT NUMBER 00645

CJM
Special weather statement, Jun 3, 2:40 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
240 PM CDT WED JUN 3 2009

TXZ204-205-220-032045-
MEDINA-BEXAR-ATASCOSA-
INCLUDING THE CITIES OF...HONDO...SAN ANTONIO...PLEASANTON
240 PM CDT WED JUN 3 2009

A CLUSTER OF STRONG THUNDERSTORMS HAS DEVELOPED BETWEEN HONDO AND
SAN ANTONIO AND WILL CONTINUE TO MOVE SOUTH AT 20 MPH. FREQUENT
LIGHTNING...WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL ARE POSSIBLE
WITH THESE STORMS. DRIVERS ON HIGHWAY 90 BETWEEN SAN ANTONIO AND
CASTROVILLE AND ON I-35 BETWEEN SAN ANTONIO AND LYTLE ARE ADVISED
TO USE ADDITIONAL CAUTION AS VERY HEAVY DOWNPOURS WILL SUDDENLY
REDUCE VISIBILITIES. RUNOFF FROM THESE STORMS MAY ALSO CAUSE
PONDING ON ROADWAYS AND INTERSECTIONS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:31 AM CDTAreal Flood AdvisoryEWXBurnet, Llano119 min
Jun 3, 1:38 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr112 min
Jun 3, 2:55 AM CDTAreal Flood AdvisoryEWXBexar110 min
Jun 3, 3:51 PM CDTSevere Thunderstorm WarningEWXMedina24 min
Jun 3, 4:13 PM CDTSevere Thunderstorm WarningEWXAtascosa, Frio16 min
Jun 3, 4:14 PM CDTSevere Thunderstorm WarningEWXFrio, Medina46 min
Jun 3, 5:24 PM CDTSevere Thunderstorm WarningEWXLavaca51 min
Jun 3, 5:36 PM CDTSevere Thunderstorm WarningEWXLavaca39 min
Jun 3, 6:10 PM CDTSevere Thunderstorm WarningEWXZavala50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.